North Dakota, 2009Hail in North Dakota, August 24, 2009
August 24, 2009 · NWS FGF · 1 event in 1 county or zone
An area of surface low pressure formed over southwest North Dakota, with a frontal boundary extending northeast to near Pembina. With southwest flow aloft, thunderstorms formed over western and north central North Dakota and drifted to the northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of surface low pressure formed over southwest North Dakota, with a frontal boundary extending northeast to near Pembina. With southwest flow aloft, thunderstorms formed over western and north central North Dakota and drifted to the northeast. One thunderstorm strengthened over Towner County and dropped large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 3:04 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 24, 3:04 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 AM CDT MON AUG 24 2009
.DISCUSSION...
PRIMARY FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES TODAY
AND TONIGHT AS WELL AS TEMPERATURES. 00 UTC NAM BETTER INITIALIZED
SURFACE LOW POSITION AT 06 UTC ACROSS SOUTHWEST ND WITH THE GFS A
BIT TOO FAR EAST. AS SUCH...PREFER THE SLIGHTLY SLOWER NAM SOLUTION
FOR TODAY AND TONIGHT/S SYSTEM...BUT DIFFERENCES WITH THE GFS ARE
RELATIVELY MINOR. BEYOND 24 HOURS...UTILIZED A MODEL BLEND.
0830 UTC WATER VAPOR LOOP SHOWS UPPER LEVEL RIDGE ACROSS THE
NATION/S MID-SECTION WITH AN ILL-DEFINED SHORT WAVE RIDING
NORTHEASTWARD ON THE BACKSIDE OF THE RIDGE THROUGH EASTERN MT AND
NORTHWEST ND. AT THE SURFACE...LOW PRESSURE IS CENTERED ACROSS
SOUTHWEST ND WITH A WARM FRONT STRETCHING FROM NORTHWEST OF
BISMARCK TO NEAR MINOT TO PEMBINA AND ALONG THE INTERNATIONAL
BORDER. IMPRESSIVE CONVECTIVE CLUSTER HAS DEVELOPED ALONG AND
NORTH OF THIS FRONT OVERNIGHT AND IS MOVING EAST-NORTHEASTWARD
ACROSS NORTH-CENTRAL ND AT 35 TO 40 KTS. GIVEN CURRENT RADAR
TRENDS...DO EXPECT THIS AREA OF SHOWERS AND STORMS TO CLIP THE FAR
NORTHWEST PORTION OF THE FORECAST AREA (BENSON/RAMSEY/TOWNER/
CAVALIER COUNTIES) THROUGH 15 UTC. NOT EXPECTING ANY SEVERE
WEATHER...BUT BRIEF HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE.
FOR THE REST OF THIS MORNING AND AFTERNOON...MODELS ARE IN GOOD
AGREEMENT SHOWING THE SURFACE LOW TRACK ACROSS THE NORTHERN RED
RIVER VALLEY BY 18 UTC AND INTO SOUTHWEST ONTARIO BY 00 UTC.
SURFACE WARM FRONT WILL ALSO MOVE NORTHWARD...KEEPING THE MAJORITY
OF THE PRECIPITATION ALONG AND NORTH OF THE INTERNATIONAL BORDER
THIS MORNING AS MAJORITY OF FORECAST AREA IS IN THE WARM-SECTOR
AND WELL CAPPED GIVEN 700 HPA TEMPERATURES FROM +10 TO +12 C.
CHALLENGE THIS AFTERNOON AND EVENING WILL BE TIMING OF THE COLD
FRONT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA AS
SURFACE LOW LIFTS TO THE NORTHEAST. AHEAD OF THE FRONT 0-6 KM MOST
UNSTABLE CAPE IS 1000 TO 1500 J/KG...BUT THIS IS PRIMARILY ABOVE
700 HPA. STRONGEST JET IS WELL TO THE NORTH...BUT BULK SHEAR
VALUES FROM 30 TO 40 KTS SEEM REASONABLE WITH SHORT-WAVE MOVING
OVERHEAD. AS SUCH...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND EAST OF THE RED RIVER VALLEY THIS AFTERNOON AND EVENING
COINCIDENT WITH FRONTAL PASSAGE...WHICH SHOULD PROVIDE ENOUGH LIFT
TO HELP BREAK CAP. NOT EXPECTING SEVERE WEATHER AT THIS TIME...BUT
SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS. RAINFALL AMOUNTS SHOULD BE UNDER ONE HALF INCH...BUT
LOCALLY HIGHER AMOUNTS ARE POSSIBLE GIVEN VERY MOIST AIRMASS
(SURFACE DEW POINT TEMPERATURES IN THE MID TO UPPER 60S).
TONIGHT INTO TUESDAY...LOW PRESSURE EXITS THE REGION WITH HIGH
PRESSURE BUILDING OVERHEAD. DRY CONDITIONS WILL PREVAIL...BUT
TEMPERATURES WILL BE A BIT COOLER...GENERALLY IN THE MID 70S. FOR
THE REST OF THE WEEK...EXPECT HIGHS IN THE 70S WITH LOWS IN THE
50S WITH LITTLE TO NO PRECIPITATION THROUGH AT LEAST THURSDAY WITH
PRIMARY JET AXIS ACROSS SOUTHERN CANADA AS AN UPPER LEVEL RIDGE
RETURNS ACROSS THE INTERMOUNTAIN WEST.
&&
.AVIATION...
VFR CONDITIONS HAVE CONTINUED INTO THE EARLY MORNING WITH KDVL AND
KGFK DOWN TO AROUND 4K FT OVC. EXPECT CIGS TO LOWER AT THE MN SITES
DURING THE DAY. AS A SURFACE LOW MOVES NEWD ACROSS THE FCST AREA
TODAY...SE WINDS WILL TURN SWLY AND THEN NWLY IN THE 22Z TO 02Z TIME
PERIOD EXCEPT FOR KDVL WILL BE A LITTLE EARLIER AROUND 20Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
ROGERS/FRAZIER
Hazardous weather outlook, Aug 23, 5:27 AM CST, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 AM CDT SUN AUG 23 2009
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
627 AM CDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE UPPER MIDWEST SUNDAY
INTO MONDAY BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MF
Hail, Towner
- When
- August 24, 4:35 AM CST
- Where
- Towner County, 4.71 mi NE of Bisbee Lyster Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.680, -99.310
Dime to quarter sized hail damaged mature wheat fields in portions of northern Sorenson Township.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 24, 2009$155,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Colorado, August 24, 2009$69,000 · 1.75 in hail · 8 events
- Damaging Winds in Kansas, August 24, 2009$15,000 · 61 kt wind · 3 events
- Lightning Strike in New Mexico, August 24, 20091 injured · 1 event
- Lightning Strike in Utah, August 24, 20091 injured · $5,000 · 1 event
- Hail and Damaging Winds in Virginia, August 24, 2009$8,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 24, 200952 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 24, 200960 kt wind · 2 events
- Flash Flood and Damaging Wind in Nebraska, August 24 to 25, 2009$5,000 · 61 kt wind · 2 events
- Damaging Wind in Maryland, August 24, 200952 kt wind · 1 event
- Heavy Rain in Puerto Rico, August 24, 20091 event
- Flash Flood in Idaho, August 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184826.